All +50 Ordered to Take Statins?

by The Center for Bioethics and Culture on May 17, 2012

By Wesley J. Smith, J.D., Special Consultant to the CBC

We are individuals, not statistics. But don’t tell that to the healthcare technocrats, who are now strongly urging that the NHS give all people over 50 prescribed statin drugs to lower the risk of heart attack — even people who don’t have any apparent need for the drugs. Why? Because overall, it will save money. From the Telegraph story:

National guidelines should be amended to lower the threshold for treatment to those with a one-in-10 risk over a decade, the experts said. As the majority of people in their fifties would qualify for statins under this criteria, it would be cheaper and easier to implement a blanket policy to save money on screening tests — which cost up to £700 per patient — to identify them, it was argued.

The cost of statins, £1 for a month’s course, would also be offset by the savings they would bring to the NHS in preventing costly operations, medical procedures, rehabilitation and by freeing ward space and places in care homes.

Medicating healthy, asymptomatic people — whether they need it or not — because statistically, some unknowns will benefit: Talk about depersonalizing health care!

But if drugging the healthy will often take the place of screening to identify those patients who actually need treatment, some people with heart disease — and remember, statins aren’t cure alls — won’t be diagnosed, meaning whatever the statistics say, individuals will be hurt, and perhaps die, if this policy is implimented.

Besides, statins, such as the widely prescribed LIPITOR, are far from risk free.

LIPITOR (atorvastatin calcium) tablets can cause serious side effects. These side effects have happened only to a small number of people. Your doctor can monitor you for them. These side effects usually go away if your dose is lowered or LIPITOR is stopped. These serious side effects include:

  • Muscle problems. LIPITOR can cause serious muscle problems that can lead to kidney problems, including kidney failure. You have a higher chance for muscle problems if you are taking certain other medicines with LIPITOR.
  • Liver problems. LIPITOR can cause liver problems. Your doctor may do blood tests to check your liver before you start taking LIPITOR, and while you take it.

Call your doctor right away if:

  • You have muscle problems like weakness, tenderness, or pain that happen without a good reason, especially if you also have a fever or feel more tired than usual
  • You have allergic reactions including swelling of the face, lips, tongue, and/or throat that may cause difficulty in breathing or swallowing, which may require treatment right away
  • You experience nausea and vomiting
  • You pass brown or dark-colored urine
  • You feel more tired than usual
  • Your skin and whites of your eyes get yellow
  • You have stomach pain
  • You have an allergic skin reaction

In clinical studies, patients reported the following common side effects while taking LIPITOR (atorvastatin calcium) tablets:

  • Diarrhea
  • Upset stomach
  • Muscle and joint pain
  • Alterations in some laboratory tests

The following additional side effects have been reported with LIPITOR (atorvastatin calcium) tablets:

  • Tiredness
  • Tendon problems

It used to be that we only received medication that was medically needed. But the technocrats who are taking over our health care don’t see us as individuals, and increasingly, they don’t want our doctors to treat us as individuals patients either. Rather, we are just drones. What happens individually doesn’t matter so much as overall outcomes.

They may be able to lead patients statistical units to prescribed statins, but they can’t make us take them.

Previous post:

Next post: